A 18-year-old female asked:
Got my mirena (levonorgestrel) iud in february 2015, got my first period 2 weeks ago, lasted 5 days and i started bleeding again 6 or 7 days ago and still am. why?
1 doctor answer • 8 doctors weighed in
Dr. John Kirkanswered
Obstetrics and Gynecology 29 years experience
Nature of the Mirena (levonorgestrel): The Mirena (levonorgestrel) acts with Progestin, a synthetic hormone that thins the lining of the uterus. The lining is what is shed as a period when you are naturally cycling. When it is kept thin it tends to crack and breakthrough leading to usually light bleeding or spotting. In time it should diminish and resolve though it can take a couple months. Often women get no periods after a period of time with Mirena (levonorgestrel).
Created for people with ongoing healthcare needs but benefits everyone.
2.8k viewsReviewed >2 years ago
Last updated May 21, 2015
People also asked
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $44!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.